Oregon, 2003

Heavy Snow in Oregon, December 24 to 25, 2003

December 24 to 25, 2003 · NWS PQR · 2 events in 2 counties and zones

A Pacific Cold Front moved across Northwest Oregon with snow levels down to 3000 feet. Timberline received 12 inches of snow, White River 9 inches, Mt Hood Meadows 8 inches, and Government Camp 6 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific Cold Front moved across Northwest Oregon with snow levels down to 3000 feet. Timberline received 12 inches of snow, White River 9 inches, Mt Hood Meadows 8 inches, and Government Camp 6 inches. In the Coastal Range, Laurel Mountain reported receiving 13 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 24, 2:31 AM PST, 29 minutes earlier.

Area forecast discussion, Dec 24, 2:31 AM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
231 AM PST WED DEC 24 2003

.SYNOPSIS...A STRONG COLD FRONT HAD MOVED ONSHORE EARLY THIS MORNING
AND WILL MOVE ACROSS THE REMAINDER OF THE FORECAST AREA BY A LITTLE
AFTER SUNRISE. A COOL SHOWERY AND SOMEWHAT UNSTABLE AIR MASS WILL
SPREAD ONSHORE FOR THE REMAINDER OF TODAY AND CHRISTMAS DAY. ANOTHER
COOL SYSTEM WILL BE DROPPING IN FROM THE NORTHWEST FRIDAY AND
SATURDAY. A COLD NORTHWEST FLOW THAT WILL LAST INTO EARLY NEXT WEEK.
&&

.DISCUSSION...
.SHORT TERM...THE COLD FRONT WAS MOVING ONSHORE AT THIS TIME AND IT
LOOKS LIKE THE HIGH WINDS WILL STAY TO OUR SOUTH. WILL BE DROPPING
THE HIGH WIND WARNING. THE FRONT SHOULD BE EAST OF THE CASCADES
BETWEEN 15Z AND 18Z. MODELS DID EXTREMELY POORLY WITH THE POSITION
AND DEPTH OF THE SURFACE LOW AS IT MOVED NORTH ALONG 130W...MISSING
THE DEPTH BY 15 TO 20 MB AS IT PASSED BUOY 5. AS A RESULT THE GWW
WAVE MODEL MISSED THE SEAS AT BUOY 5 BY 10 FT. FORTUNATELY THE ENERGY
IS LARGELY HEADED NORTH SO THE IMPACTS FOR US ARE MINIMAL. AND THE
FRONT WAS OCCLUDED AS IT CAME ONSHORE AND DID NOT ALLOW THE STRONG
WINDS TO DEVELOP. THE AREA OF COOL UNSTABLE AIR TO THE SOUTH OF THE
LOW WILL SPREAD ONSHORE TODAY AND TONIGHT. HAVE ADDED THUNDERSTORMS
TO MUCH OF THE AREA...WITH THE COAST MOST AT RISK. WILL ALSO ISSUE A
SNOW ADVISORY FOR THE CASCADES AS THE SNOW LEVELS LOWER TO WELL BELOW
PASS ELEVATIONS AND THE MESO ETA INDICATES SUFFICIENT QPF THROUGH
THURSDAY MORNING. WILL ALSO BE SNOW IN THE HIGHER ELEVATIONS OF THE
COAST RANGE.

SHOWERS LOOK TO DECREASE LATE ON CHRISTMAS DAY AND ON THURSDAY NIGHT.
THEN A COOL SYSTEM DROPS DOWN FROM THE NORTHWEST FRIDAY FOR MORE RAIN
AND MOUNTAIN SNOW. SNOW LEVELS WILL CONTINUE QUITE LOW. WILL LIKELY
NEED ANOTHER ADVISORY FOR THE MOUNTAINS.
&&

.LONG TERM...MODELS ARE SHOWING SOME VARIATION IN THE EVOLUTION OF
THE COOL NORTHWEST FLOW THIS WEEKEND AND EARLY NEXT WEEK. FOR NOW
WILL KEEP IT UNSETTLED AND CONTINUED COOL.
&&

.MARINE...WILL KEEP THE GALE DUE TO CONVECTIVE GUSTS FROM THE SHOWERS
OFFSHORE. SEAS WILL LIKELY BE IN THE MID AND UPPER TEENS FOR AWHILE
TODAY. WILL CONTINUE THE MINOR TIDAL OVERFLOW ADVISORY FOR THE SOUTH
WASHINGTON COAST DUE TO THE CURRENT VERY HIGH TIDES. TOLLESON
&&

.PRELIMINARY POINT POPS
AST +8758  PDX +7746  SLE +7746  EUG +7746
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING THIS MORNING CAPE SHOALWATER TO FLORENCE.
.WA...TIDAL OVERFLOW ADVISORY SW WA COAST.
.WA/OR...SNOW ADVISORY TODAY THROUGH CHRISTMAS DAY MORNING FOR THE
         SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES.
Hazardous weather outlook, Dec 23, 5:14 AM PST, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
514 AM PST TUE DEC 23 2003

ORZ001>013-WAZ019>023-039-040-241430-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
514 AM PST TUE DEC 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

HIGH WINDS ARE POSSIBLE ON THE OREGON COAST TODAY AND TONIGHT...REFER
TO THE LATEST STATEMENTS (PDXNPWPQR) FOR DETAILS. GALE FORCE WINDS
ARE POSSIBLE ON THE COASTAL WATERS TONIGHT. REFER TO LATEST COASTAL
WATER FORECAST (PDXCWFPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW IN THE CASCADES...COAST RANGE AND WILLAPA HILLS IS
POSSIBLE BY THE END OF THE WEEK...WITH THE MOST LIKELY TIME FRAME FOR
SIGNIFICANT SNOW FROM FRIDAY THROUGH SATURDAY NIGHT. GALE FORCE WINDS
ARE POSSIBLE ON THE COASTAL WATERS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED TONIGHT.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Central Coast Range of W Oregon

When
December 24, 3:00 AM PST to December 25, 9:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
DEPT OF HIGHWAYS

Heavy Snow, Northern Oregon Cascades

When
December 24, 3:00 AM PST to December 25, 9:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332233, 5332234.